Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Marquette, MI

July 1, 2011Keweenaw County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 1, 2011, 10:55 PM EDT for Keweenaw County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2011, 10:55 PM EDT (02:55 UTC)
Expired
Jul 1, 2011, 11:47 PM EDT
In force
52 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Keweenaw County, MI

The radar

The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 9:07 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5304 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:17 PM EDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jul 1, 4:17 PM EDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
417 PM EDT FRI JUL 1 2011

.SHORT TERM /THROUGH 00Z SUNDAY/...

MAIN FORECAST CONCERN WAS WITH STRONG/SEVERE CONVECTION CHANCES THIS
EVENING AND TONIGHT.

WITH SFC TEMPS RISING INTO THE 80S AND LOW 90S OVER THE WEST THIS
AFTERNOON...AND DEW PTS IN THE 70S...ML CAPE VALUES LATE THIS
AFTERNOON AND EVENING ARE IN THE 4000-4500 J/KG RANGE. WARM AIR
ALOFT OF AROUND 15C WILL CONTINUE CAPPING CONVECTION /CIN AOA 100
J/KG/ UNTIL THE COLD FRONT MOVES INTO WRN UPPER MI THIS EVENING. IT
APPEARS AS THOUGHT THE FRONT WILL MOVE INTO FAR WRN UPPER MI AROUND
03Z...WHICH IS JUST BEFORE A 500MB SHORTWAVE /NOW OVER ERN SD/ WILL
MOVE THROUGH THE WRN CWA. THE COMBINATION OF THE FRONT AND
SHORTWAVE...ALONG WITH ANY LAKE BREEZES OVER WRN UPPER MI...WILL
LIKELY BE ENOUGH FOR CONVECTION TO DOMINATE THE CAPPING INVERSION
OVER THE WEST. STEEP MID LEVEL LAPSE RATES OF 7-8 C/KM ALONG WITH
NEARLY UNIDIRECTIONAL SHEAR OF 35-45KTS WILL MAKE FOR A THREAT OF
LARGE HAIL AND DAMAGING WINDS. MAIN SEVERE THREAT SHOULD STAY OVER
THE WRN CWA...AND MOSTLY FAR WRN UPPER MI...AS THE SHORTWAVE ENERGY
STAY FARTHER NW AND CAPPING WILL LIKELY DAMPEN CONVECTION SOMEWHAT
AS IT MOVES EAST.

SATURDAY MAY SEE SOME LINGERING PRECIP OVER THE EAST HALF IN THE
MORNING...WITH CONDITIONS CLEARING QUICKLY OVER THE WEST AS VERY DRY
AIR MOVES IN BEHIND THE SYSTEM. RH VALUES LOOK TO FALL INTO THE 30S
IN THE AFTERNOON...AS TEMPS WARM INTO THE 80S OVER MUCH OF THE AREA.
WEST WINDS WILL KEEP AREAS EAST OF LAKE SUPERIOR COOLER AND MORE
MOIST.

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

MAIN FORECAST CONCERN FOR NEXT WEEK WILL BE TIMING OF PCPN CHCS FOR
TUE INTO WED AS SHORTWAVE MOVING THROUGH CENTRAL CANADA PUSHES COLD
FRONT ACROSS THE UPPER GREAT LAKES REGION.

SATURDAY NIGHT THROUGH INDEPENDENCE DAY...DRY CONDITIONS WILL
PREVAIL ACROSS THE CWA AS SFC HIGH PRESSURE DOMINATES OVER THE
REGION. 850 MB TEMPS OF 12-14C ON SUNDAY WILL SUPPORT SEASONABLE
MAX TEMP READINGS GENERALLY INTO THE MID 70S TO LOWER 80S ON SUNDAY.
850 MB TEMPS RISING NEAR 15C ON THE 4TH OF JULY SHOULD YIELD MAX
TEMPS IN THE LOWER TO MID 80S.

TUESDAY INTO WEDNESDAY...MEDIUM RANGE MODELS SHOW A SHORTWAVE MOVING
ACROSS NRN SASKATCHEWAN AND NRN ONTARIO PROPELLING A COLD FRONT
ACROSS THE UPPER GREAT LAKES. FOLLOWED NCEP PREFERRED BLEND OF THE
GFS/GLOBAL GEM AND UKMET MODEL GUIDANCE WITH TIMING AND STRENGTH OF
COLD FRONT WHICH SHOULD GENERALLY MOVE THROUGH THE AREA TUE
AFTERNOON AND TUE NIGHT. OUTLIER 12Z ECMWF SOLN WHICH DEVELOPS MORE
AMPLIFIED AND PERSISTENT TROFFING INTO THE NRN GREAT LAKES INTO LATE
NEXT WEEK WAS DISREGARDED FOR NOW AS IT DEVIATED FROM PREFERRED
ENSEMBLE MEANS. INCLUDED CHC POPS FOR SHRA/TSRA OVER GENERALLY THE
WRN HALF OF THE CWA ON TUESDAY AND THEN OVER THE ERN TWO THIRDS OF
THE CWA TUE NIGHT WITH THE FRONTAL PASSAGE. HELD ON TO SLIGHT CHC
POPS OVER SE COUNTIES WED MORNING AS FRONT SLOWLY EXITS SE.

MODEL CONSENSUS AND ENSEMBLE MEANS SUPPORT DRY CONDITIONS FOR THU
INTO FRI AS SFC HIGH PRESSURE AND ANTICYCLONIC FLOW SHOULD AGAIN
DOMINATE. EXPECT A WARMING TREND BY FRI AS 850 MB TEMPS FROM 14C TO
16C AND RETURN SRLY FLOW ON BACK SIDE OF SFC RIDGE SHOULD SUPPORT
INLAND MAX TEMPS FROM THE UPPER 70S EAST TO THE LOWER 80S OVER THE
INTERIOR WEST.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

LOW CLOUDS THIS MORNING INTO THIS AFTERNOON ARE STICKING AROUND
LONGER THAN EXPECTED...BUT LOOK LIKE THEY ARE BEGINNING TO MIX OUT.
THIS WILL LEAVE A SCATTERED TO BROKEN CU DECK AT BOTH TAF SITES THIS
AFTERNOON AND EARLY EVENING. A COLD FRONT WILL MOVE THROUGH LATE
THIS EVENING AND OVERNIGHT...BRINGING THE POSSIBILITY OF
THUNDERSTORMS TO BOTH TAF SITES. CHANCES FOR THUNDERSTORMS WILL BE
HIGHER AT CMX...BUT EXACT TIMING IS UNCERTAIN. EXPECT CONDITIONS TO
CLEAR PRETTY QUICKLY SATURDAY AFTER THE THUNDERSTORMS MOVE
THROUGH...AS HIGH PRESSURE MOVES IN FROM THE WEST.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

A TROUGH OF LOW PRESSURE AND COLD FRONT WILL ARRIVE OVER WESTERN
LAKE SUPERIOR LATE AFTN/EARLY EVENING THEN MOVE ACROSS THE REST OF
THE LAKE LATE TONIGHT. STRONG TO SEVERE STORMS MAY ACCOMPANY THE
TROUGH PASSAGE. TROUGH PASSAGE AND PRESSURE RISE MOVING IN FM WEST
BRINGS INCREASING WEST/SOUTHWEST WINDS TO 25 KTS LATE TONIGHT
THROUGH SATURDAY WITH WINDS DIMINISHING SATURDAY NIGHT AS HIGH
PRESSURE ARRIVES FROM THE NORTHWEST. THE HIGH PRESSURE WILL STICK
AROUND THROUGH TUESDAY...KEEPING WINDS LESS THAN 20KTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...VOSS
AVIATION...TITUS
MARINE...TITUS
Hazardous weather outlook, Jul 1, 5:54 AM EDT, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
554 AM EDT FRI JUL 1 2011

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
554 AM EDT FRI JUL 1 2011 /454 AM CDT FRI JUL 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP LATE THIS AFTERNOON OR EVENING OVER WEST UPPER
MICHIGAN AND SPREAD INTO CENTRAL UPPER MICHIGAN TONIGHT. SOME OF THE
STORMS OVER THE WEST HALF OF UPPER MICHIGAN MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

THE WEATHER WILL BE HOT AND UNCOMFORTABLY HUMID TODAY. OVER WESTERN
UPPER MICHIGAN...HIGH TEMPERATURES TODAY WILL TOP OUT IN THE LOWER
90S WITH HEAT INDEX VALUES RISING AS HIGH AS 95 TO 100.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER WOULD BE APPRECIATED.

LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
554 AM EDT FRI JUL 1 2011 /454 AM CDT FRI JUL 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. THUNDERSTORMS WILL
REDEVELOP LATE THIS AFTERNOON AND MOVE INTO WESTERN LAKE SUPERIOR.
SCATTERED THUNDERSTORMS WILL MOVE INTO CENTRAL AND EASTERN LAKE
SUPERIOR TONIGHT. SOME OF THE STORMS OVER THE WESTERN LAKE MAY BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

AREAS OF FOG WILL DEVELOP TODAY AND TONIGHT. VISIBILITY MAY FALL TO
AROUND A MILE OR LESS...MAINLY OVER WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
554 AM EDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP TONIGHT. SOME OF THE STORMS COULD BE STRONG TO
SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLB

In the hours before

Special weather statement, Jul 1, 6:45 PM EDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
645 PM EDT FRI JUL 1 2011

MIZ002-004-009-010-084-020200-
ONTONAGON-BARAGA-GOGEBIC-IRON-SOUTHERN HOUGHTON-
INCLUDING THE CITIES OF...ONTONAGON...L'ANSE...IRONWOOD...
IRON RIVER...KENTON...SIDNAW
645 PM EDT FRI JUL 1 2011 /545 PM CDT FRI JUL 1 2011/

...HOT AND HUMID CONDITIONS ACROSS PARTS OF THE WESTERN U.P. THIS
EVENING...

TEMPERATURES EARLY THIS EVENING WERE AROUND 90 DEGREES. THE
COMBINATION OF THE HEAT AND DEW POINTS IN THE MID TO UPPER 70S WERE
CREATING HEAT INDICES OF 100 TO 105 DEGREES. HEAT INDICES OF 100 TO
105 DEGREES SHOULD CONTINUE THROUGH 9 PM...THEN FALL BELOW 100
DEGREES BY 10 PM. IF YOU ARE OUTDOORS THROUGH MID EVENING...DRINK
PLENTY OF FLUIDS AND SLOW DOWN TO AVOID HEAT EXHAUSTION OR HEAT
STROKE.

07
Special weather statement, Jul 1, 9:36 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
936 PM EDT FRI JUL 1 2011

MIZ002-009-020200-
GOGEBIC-ONTONAGON-
936 PM EDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
1000 PM EDT/900 PM CDT/...

AT 927 PM EDT/827 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 45
MILES NORTHWEST OF UPSON WISCONSIN TO 25 MILES WEST OF UPSON
WISCONSIN TO 31 MILES WEST OF PARK FALLS WISCONSIN...OR ALONG A LINE
EXTENDING FROM 54 MILES WEST OF IRONWOOD MICHIGAN TO 37 MILES
NORTHWEST OF PARK FALLS WISCONSIN TO 31 MILES WEST OF PARK FALLS
WISCONSIN. THESE STORMS WERE MOVING EAST AT 70 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCE WINDS IN EXCESS OF 60 MPH AND
VERY LARGE HAIL.

PEOPLE IN GOGEBIC AND ONTONAGON COUNTIES...INCLUDING THE CITY OF
IRONWOOD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

CAMPERS AND BOATERS SHOULD GET SEEK SHELTER INDOORS.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

TITUS
Special weather statement, Jul 1, 10:19 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1019 PM EDT FRI JUL 1 2011

MIZ002-009-020300-
GOGEBIC-ONTONAGON-
1019 PM EDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
1100 PM EDT/1000 PM CDT/...

AT 915 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES NORTH OF BESSEMER TO IRONWOOD TO 5 MILES
NORTHWEST OF MERCER...OR ALONG A LINE EXTENDING FROM 11 MILES NORTH
OF IRONWOOD TO IRONWOOD TO 17 MILES SOUTH OF IRONWOOD.   THE
THUNDERSTORMS WERE MOVING EAST AT 50 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  COPPER PEAK...
  MIRROR LAKE...
  CLARK LAKE...
  WHITE PINE...
  BERGLAND...
  WHITE PINE...
  MERRIWEATHER...
  POMEROY LAKE...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MZ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:52 PM EDTSpecial Marine WarningMQT83 min
Jul 1, 10:09 PM EDTSpecial Marine WarningMQT96 min
Jul 1, 10:23 PM EDTSpecial Marine WarningMQT67 min
Jul 1, 11:12 PM EDTSpecial Marine WarningMQT55 min
Jul 1, 11:22 PM EDTSpecial Marine WarningMQT83 min
Jul 1, 11:33 PM EDTSpecial Marine WarningMQT57 min
Jul 2, 12:10 AM EDTSpecial Marine WarningMQT95 min
Jul 2, 1:42 AM EDTSpecial Marine WarningMQT76 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.